"It is well known that exercise is an important disease management strategy for patients with dyslipidemia. It may be less well known that these individuals, if taking a statin and participating in strenuous activity, may be at a greater risk for muscle pain and discomfort, which can potentially lead to nonadherence to medications, physical activity, or both."
So concludes pharmacist Thomas L. Lenz who reviewed the literature on clinical trials of exercisers on statins. These drugs (Lipitor, Crestor, etc...) are by far the best-selling brand-name medications globally. They're for reducing cholesterol (though it's debatable whether they actually reduce cardiovascular mortality), so it's a shame that they seem to be mutually exclusive with exercise, one of the best (non-medical) ways to reduce LDL cholesterol, raise HDL cholesterol, and decrease death from heart disease. Reason being, they can cause long-term damage to muscle fibers that results in weakness and injury. In severe cases, widespread muscle damage can occur and can be life-threatening. Most athletes to whom they were prescribed could not tolerate their weakening effects.
What does statin-induced myopathy (muscle weakness) feel like as compared to just good-old-fashioned soreness? Lenz gives some information:
...muscle pain and discomfort that is most significant about 2 days following strenuous activity and subsides after a few days without other symptoms is most likely exercise-induced muscle soreness. If, however, the discomfort does not subside after a few days and is accompanied by flulike symptoms, patients should be advised to see their physician.